Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2004, 3:22 PM EDT for Lee County, Wise County, City of Norton, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 3:22 PM EDT (19:22 UTC)
- Expired
- May 30, 2004, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Lee County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:40 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 301922
SVRMRX
VAC105-195-720-302000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA
LEE COUNTY IN SOUTHWEST VIRGINIA
WISE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 400 PM EDT
* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF KEOKEE...OR 7 MILES SOUTH OF
CUMBERLAND...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
APPALACHIA AROUND 335 PM EDT
BIG STONE GAP AROUND 340 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
SEEK A STURDY SHELTER IMMEDIATELY
STAY AWAY FROM WINDOWS.
LAT...LON 3708 8268 3680 8312 3676 8284 3682 8278
3697 8254
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM EDT, 7 minutes earlier.
Area forecast discussion, May 30, 3:15 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SUN MAY 30 2004 .SHORT TERM...(TONIGHT AND TUESDAY) LOW LEVELS EXPECTED TO CONTINUE TO DRY OUT WITH LOW CLOUDS EXPECTED TO ERODE THIS EVENING. HIGH LEVEL CONVECTIVE DEBRIS CLOUDS WILL PUSH ACROSS THE AREA THIS EVENING BUT SHOULD ALSO WANE OVERNIGHT. DP BOUNDARY WELL WEST OF AREA AND EXPECTED TO REMAIN SO OVERNIGHT. WINDS ARE EXPECTED TO SLACKEN LATE WITH DECREASING CLOUDS SO FOG FORMATION LOOKS TO BE A GOOD BET WITH THE DPS REMAINING SO HIGH. TUE...SFC RIDGING BRIEFLY ACROSS THE AREA WITH PLENTY OF SUNSHINE ALLOWING FOR A GOOD AFTN WARM UP. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) THROUGH MID WEEK...A LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL SHIFT EAST ACROSS THE OHIO VALLEY. THIS WILL PUT THE MRX CWA UNDER GENERALLY ZONAL FLOW ALOFT. A WEAK DISTURBANCE IN THE UPPER FLOW WILL MOVE THROUGH ON TUESDAY NIGHT. DYNAMICS AND ATTACHED MOISTURE IS LIMITED BUT SHOULD BE SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS. THE UPPER LOW WILL ROTATE THROUGH TO OUR NORTH ON WEDNESDAY FOR ANOTHER ROUND OF PRECIP. A RELATIVELY DRY AND STABILE AIR MASS WILL BE OVER THE AREA FOR THE END OF THE WEEK WITH THE NEXT SYSTEM MOVING IN FOR THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 60 86 61 83 / 10 10 20 20 KNOXVILLE, TN 59 84 61 81 / 10 10 20 20 BRISTOL, TN 53 82 54 76 / 10 10 20 20 OAK RIDGE, TN 58 85 60 79 / 10 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SOM/MJB
Hazardous weather outlook, May 30, 6:00 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 50 min |
| May 30, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 25 min |
| May 30, 3:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 49 min |
| May 30, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 17 min |
| May 30, 5:17 PM EDT | Tornado Warning | MRX | Lee | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.